Alert archive / Kansas / Red Flag Warnings in 2019

Red Flag Warning 8, NWS Goodland, KS

October 19, 20196 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 19, 2019, 2:31 PM CDT for 6 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Oct 20, 2019, 12:00 PM CDT. It was in force for 8 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 19, 2019, 2:31 PM CDT (19:31 UTC)
In effect from
Oct 20, 2019, 12:00 PM CDT
Expired
Oct 20, 2019, 8:01 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 5:37 PM CDTNON-TSTM WND GST 5111 Ese Thurman, CO
Oct 20, 5:37 PM CDTNON-TSTM WND GST 51Flagler, CO
Oct 20, 6:08 PM CDTDUST STORMGoodland, KSVISIBILITY DOWN TO 6 MILES WITH BLOWING DUST
Oct 20, 6:08 PM CDTDUST STORMGoodland, KSVISIBILITY DOWN TO 6 MILES WITH BLOWING DUST.
Oct 20, 6:24 PM CDTNON-TSTM WND GST 51Goodland, KS
Oct 20, 6:26 PM CDTDUST STORMBurlington, COVISIBILITY DOWN TO 6 MILES WITH BLOWING DUST.
Oct 20, 6:26 PM CDTNON-TSTM WND GST 52Burlington, CO
Oct 20, 6:32 PM CDTDUST STORMGoodland, KSVISIBILITY DOWN TO 4 MILES WITH BLOWING DUST.
Oct 20, 6:40 PM CDTNON-TSTM WND GST 50Firstview, CO===================================================================
Oct 20, 6:40 PM CDTNON-TSTM WND GST 50Firstview, CO
Oct 20, 6:41 PM CDTNON-TSTM WND GST 56Goodland, KS
Oct 20, 7:18 PM CDTDUST STORMOakley, KSVISIBILITY DOWN TO 5 MILES WITH BLOWING DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS83 KGLD 191931
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
131 PM MDT Sat Oct 19 2019

COZ253-254-KSZ013-027>029-041-042-200400-
/O.UPG.KGLD.FW.A.0007.191020T1700Z-191021T0200Z/
/O.NEW.KGLD.FW.W.0008.191020T1700Z-191021T0200Z/
Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-Wichita-
131 PM MDT Sat Oct 19 2019 /231 PM CDT Sat Oct 19 2019/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM
MDT /9 PM CDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 013...027...028...029...041...042...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM CDT/ Sunday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather
  Zone 013 Sherman...Fire Weather Zone 027 Wallace...Fire Weather
  Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone
  041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...West to Northwest 25 to 35 mph with gusts 45 to 55 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
4 follow-up statements
546 
WWUS83 KGLD 200110
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
710 PM MDT Sat Oct 19 2019


COZ253-254-KSZ013-027>029-041-042-201200-
/O.CON.KGLD.FW.W.0008.191020T1700Z-191021T0200Z/
Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-Wichita-
710 PM MDT Sat Oct 19 2019 /810 PM CDT Sat Oct 19 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 8 PM MDT /9 PM CDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 013...027...028...029...041...042...253 AND
254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman...Fire Weather Zone 027 Wallace...Fire 
  Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
508 
WWUS83 KGLD 200734
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
134 AM MDT Sun Oct 20 2019

COZ253-254-KSZ013-027>029-041-042-210200-
/O.CON.KGLD.FW.W.0008.191020T1700Z-191021T0200Z/
Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-Wichita-
134 AM MDT Sun Oct 20 2019 /234 AM CDT Sun Oct 20 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...028...029...
041...042...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman...Fire Weather Zone 027 Wallace...Fire 
  Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Unpredictable fire behavior. Any fires that start may
  rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
426 
WWUS83 KGLD 202041
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
241 PM MDT Sun Oct 20 2019

COZ253-254-KSZ013-027>029-041-042-210200-
/O.CON.KGLD.FW.W.0008.000000T0000Z-191021T0200Z/
Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-Wichita-
241 PM MDT Sun Oct 20 2019 /341 PM CDT Sun Oct 20 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 013...027...028...029...041...042...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman...Fire Weather Zone 027 Wallace...Fire 
  Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Unpredictable fire behavior. Any fires that start 
  will have extreme fire behavior and spread rapidly. Outdoor 
  burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised
today. Any fires that start may rapidly grow and spread out of
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
036 
WWUS83 KGLD 210101
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
701 PM MDT Sun Oct 20 2019


COZ253-254-KSZ013-027>029-041-042-210215-
/O.CAN.KGLD.FW.W.0008.000000T0000Z-191021T0200Z/
Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-Wichita-
701 PM MDT Sun Oct 20 2019 /801 PM CDT Sun Oct 20 2019/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 013...027...028...029...041...042...253
AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected. Therefore
the Red Flag Warning has been cancelled. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:52 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 19, 12:52 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1152 AM MDT Sat Oct 19 2019

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM MDT Sat Oct 19 2019

...A Fire Weather Watch remains in effect along and south of
I-70 Sunday afternoon...

Today: Subsidence and weak low-level cold advection in the wake
of a progressive shortwave passage early this morning will yield
mostly clear skies with highs ranging from the mid to upper 60s.
NNW or NW winds at 10-15 mph this morning will back to the WSW-SW
at ~15 mph this afternoon.

Tonight: Potent shortwave energy moving ashore the PAC NW this
morning will track ESE-SE through the Intermountain West (this
afternoon) and into the Rockies (tonight). Increasingly
diffluent/cyclonic flow aloft in advance of the approaching wave
will promote the development of a lee cyclone in eastern Colorado
overnight. With the above in mind -- expect strengthening low-
level southerly flow and increasing mid-upper level cloud cover.

Sun-Sun Night: Aside from aiding in the development of a
relatively weak /vertically stacked/ low that meanders from the
lee of the Rockies into the Northern Plains -- the aforementioned
shortwave energy will largely dig southeast into the Southern
Plains -- amplifying a broad upper level trough over the central
CONUS. With the Tri-State area progged to remain on the far
southwest periphery of the vertically stacked cyclone over the
Northern Plains, expect dry conditions to prevail. Given that the
aforementioned cyclone has yet to develop and will rapidly evolve
Sunday morning, a fair amount of uncertainty persists with regard
to the magnitude of WNW-NW winds on the southwest periphery of
the cyclone. Based on the latest guidance, expect sustained winds
ranging from 25-35 mph and gusts ranging from 45-55 mph during
the afternoon and evening. At this time, confidence is
insufficient to warrant upgrading the Fire Weather Watch to a Red
Flag Warning.

.LONG TERM...(Monday through Friday)
Issued at 155 AM MDT Sat Oct 19 2019

At the start of the period, northwest flow is expected aloft on
the backside of an upper low over the Dakotas/Minnesota. This
system produces breezy/windy conditions again on Monday as it
progresses to the Great Lakes. With relative humidity values as
low as 15 to 20 percent across much of the region, will need to
monitor fire weather concerns.

Dry weather prevails into Tuesday and Wednesday morning as the
flow aloft becomes nearly zonal. Lighter winds than previous days
are forecast as well. Another cold front and shortwave push
through the region on Wednesday, resulting in precipitation
chances Wednesday afternoon through Thursday night. With nighttime
temperatures below freezing during this timeframe, some locations
could see a changeover to snow with little to no accumulation.
Guidance does differ in the timing and track of this disturbance,
so will update the forecast as necessary. Dry weather returns
behind the exiting wave in time for Friday.

A warming trend starts the work week with highs in the 50s/low
60s on Monday rising to the 60s region-wide on Tuesday. The cold
front moves in on Wednesday, and temperatures trend downward,
bottoming out in the upper 40s/low 50s Thursday before rising into
the 50s Friday. Low temperatures range mainly in the upper 20s to
low 40s throughout the long term. Colder temperatures are
possible Thursday night, with eastern Colorado and adjacent areas
in the low 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1133 AM MDT Sat Oct 19 2019

Throughout the remainder of the TAF period, VFR conditions will
prevail at the Goodland and McCook terminals. With clear skies and
stronger winds terminals could see some LLWS overnight.

Clear skies will become partly cloudy tonight. We will see winds
become south increasing to 10 to 20 mph with gust up to 30 mph.
Winds will continue to increase tomorrow first west at 15 to 25
mph shifting to the northwest 25 to 30 mph in the afternoon. Gusts
could get up to 50 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Sunday morning through Sunday evening
     for KSZ013-027>029-041-042.

CO...Fire Weather Watch from Sunday morning through Sunday evening
     for COZ253-254.

NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...EV
Hazardous weather outlook, Oct 19, 2:51 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
151 AM MDT Sat Oct 19 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200800-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
151 AM MDT Sat Oct 19 2019 /251 AM CDT Sat Oct 19 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west to northwest winds are anticipated across the entire
Tri-State area Sunday afternoon, though some uncertainty persists
with regard to exactly how strong the winds will be. At this time,
expect sustained winds ranging from 25 to 35 mph and gusts ranging
from 45 to 55 mph.

A Fire Weather Watch remains in effect for portions of the Tri-State
area Sunday afternoon, primarily south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

Nearby

Red Flag Warnings in Kansas, 2019Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.